Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Columbia, SC

May 5, 2003Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2003, 7:42 PM EDT for Sumter County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 7:42 PM EDT (23:42 UTC)
Expired
May 5, 2003, 8:30 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Sumter County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS52 KCAE 052342
SVRCAE
SCC085-060030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT.

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUMTER..MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SUMTER
  EAST SUMTER.

LAT...LON 3402 8037 3388 8046 3391 8010 3399 7992
          3402 7996

MWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:40 PM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 5, 1:40 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EDT MON MAY 5 2003

THE MAIN FORECAST PROBLEM IS THE SEVERE THUNDERSTORM AND FLOOD
THREAT TONIGHT. SATELLITE SHOWS THE HIGH MOISTURE AND SHEAR WITH LOW
CLOUDINESS MOVING NORTHWARD FROM THE GULF OF MEXICO AND HIGH
CLOUDINESS RAPIDLY STREAMING WESTWARD. EXPECT THE WARM FRONT THAT
EXTENDS THROUGH THE SOUTH PART OF THE FORECAST AREA EARLY THIS
AFTERNOON WILL EXTEND THROUGH THE CENTRAL OR NORTH PART TONIGHT.
THE LATEST MSAS SHOWS LI/S NEAR -5 SOUTH AND WEST OF THE FORECAST
AREA SO THE ETA/S FORECAST OF MODERATE INSTABILITY MOVING INTO THE
FORECAST AREA APPEARS REASONABLE SO SEVERE THUNDERSTORMS MAY OCCUR.
THE STRONG SHEAR ASSOCIATED WITH THE WARM FRONT MAY ALSO HELP CAUSE
TORNADOES. EXPECT THE GREATEST THREAT BETWEEN 00Z AND 06Z TONIGHT
AHEAD OF AN H5 SHORTWAVE SHOWN BY THE RUC AND ETA. THE MAIN PROBLEM
MAY BECOME FLOODING LATE TONIGHT. THE ETA FORECASTS PRECIPITABLE
WATER NEAR 2 INCHES AT 06Z AND TRAINING MAY OCCUR ALONG THE
WEST-EAST FRONT...PROBABLY ACROSS THE NORTH PART OF THE FORECAST
AREA. A FLOOD WATCH MAY BE NEEDED LATER TONIGHT.

EXPECT LESS THUNDERSTORM COVERAGE TUESDAY THROUGH WEDNESDAY. THE
FRONT SHOULD BE NORTH OF THE AREA...BUT A WEAK LEE TROUGH AND A
SERIES OF DIFFICULT TO TIME H5 SHORT WAVE TROUGHS SUPPORTS KEEPING
CHANCE POPS. THE ETA CONTINUES TO FORECAST MODERATE INSTABILITY AND
A STRONG WIND FIELD SO A SEVERE THREAT WILL CONTINUE.

BASED ON CURRENT RADAR WILL USE THE HIGHER GUIDANCE POPS TONIGHT...
ESPECIALLY IN THE NORTH PART. OTHERWISE...PLAN TO USE THE GUIDANCE
CONSENSUS FOR POPS AND TEMPERATURES.

EXTENDED...PLAN TO LOWER POPS TO SLIGHT CHANCE. THE MRF CONTINUES TO
KEEP THE FRONT NORTH OF THE FORECAST AREA. GENERALLY PLAN TO USE THE
ENSEMBLE MEAN FOR POPS AND TEMPERATURES EXCEPT WILL FORECAST
PERSISTENT TEMPERATURES AND NOT USE THE COOLING TREND TOWARD
CLIMATOLOGY PER HPC GUIDANCE.

FCSTID =    5
CAE   68  89  69  89 /  70  40  30  30
AGS   68  89  67  89 /  50  40  30  30
SSC   67  89  66  87 /  70  40  30  30
OGB   68  89  67  89 /  50  40  30  30

.CAE...
GA...NONE.
SC...NONE.

RJL
Hazardous weather outlook, May 5, 5:24 AM EDT, 14 hours 18 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
524 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
AFTERNOON AND EVENING THUNDERSTORMS MAY BECOME SEVERE LATER TODAY.
LARGE HAIL AND WIND GUSTS TO 65 MPH ARE POSSIBLE. THESE STORMS COULD
PRODUCE LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME AND FLASH
FLOODING MAY BE A CONCERN IN LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF SEVERE WEATHER IS EXPECTED FOR TUESDAY AS AN UNSTABLE
AND MOIST AIRMASS WILL REMAIN OVER THE AREA. AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE. SOME OF THESE STORMS MAY BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Special weather statement, May 5, 7:21 PM EDT, 21 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-060300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT MON MAY 05 2003

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS FROM 9 PM UNTIL
3 AM...

A SLOW MOVING WARM FRONT NEAR ORANGEBURG THIS EVENING WILL MOVE
NORTHWARD ACROSS THE AREA THROUGH MIDNIGHT. THE AIRMASS WILL BE VERY
UNSTABLE AND THERE WILL BE A THREAT OF THUNDERSTORMS FROM 9 PM UNTIL
3 AM. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH WIND
GUSTS OF 40 TO 60 MPH AND POSSIBLY SOME HAIL.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR THE
POSSIBILITY OF SEVERE WEATHER AND MAKE PRELIMINARY PLANS TO DEAL
WITH SEVERE WEATHER SHOULD IT OCCUR.

TTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.